​Idiopathic Epilepsy


Epilepsy is a neurological disorder (that is, a disorder related to the brain) that causes recurrent seizures. Idiopathic epilepsy is a type of epileptic disorder, the cause of which is unknown. There is no apparent structural problem with the brain or a metabolic disorder. While other types of epilepsy may be caused by a brain tumour, stroke, or other neurological disorder, idiopathic epilepsy syndromes have no identifiable causes. In fact, most cases of idiopathic epilepsy are presumed to be due to a genetic cause, but in most cases the specific genetic defect is not known and a family history of epilepsy may or may not be present.

Recent research has indicated that idiopathic epilepsy is caused by abnormalities in the brain cells, but this research is still in its infancy. Idiopathic epilepsy is a fairly common type of epilepsy, constituting about one third of all epileptic cases. It affects people of all ages and both sexes. Most cases of idiopathic epilepsy start in childhood or adolescence, but some have an adult onset.


The most common types of idiopathic epilepsy and their symptoms are:

  • Childhood Absence Epilepsy: this type of epilepsy generally presents in early childhood, around the age of four to eight. It involves absence seizures, which are brief staring spells or lapses of consciousness, usually lasting only a few seconds each but occurring several times a day. These are usually not dangerous but make it difficult for the child to focus on tasks, such as school work.

  • Juvenile Myoclonic Epilepsy: this is related to childhood absence epilepsy and usually presents in adolescents and adults. The disorder is characterized by myoclonic seizures, which are very brief, uncontrollable, shock-like movements, causing patient to drop things typically involving the arms, legs or trunk. Most people don't recognize these movements as seizures and fail to seek medical attention.

  • Benign Rolandic Epilepsy: this type of epilepsy leads to partial seizures usually involving one side of the face or an arm or leg on the same side. You remain completely alert and aware during the seizure. Seizures tend to occur after being jolted awake from sleep, but sometimes also during waking hours.

  • Childhood epilepsy with occipital paroxysms: this also presents with partial seizures and occurs during childhood and adolescence. Seizures start with symptoms such as flashing lights and hallucinations, followed by loss of consciousness or convulsions.

People with idiopathic generalized epilepsy have normal intelligence and the results of the neurological exam and brain scan are usually normal.

The types of seizures experienced in idiopathic epilepsy may include:

  • Myoclonic seizures, that is, sudden and very short duration jerking

  • Absence seizures, that is staring spells

  • Generalized tonic-clonic seizures, that is, ‘grand mal’ seizures including loss of consciousness and violent muscle contractions

If you or a loved one is experiencing seizures, absent spells or any of the symptoms mentioned above, it is recommended that you consult with your doctor immediately. You can obtain additional information and expert medical advice from the highly trained and internationally accredited staff at the Mind and Brain Service Line at The Aga Khan University Hospital.

Your time with your doctor may be limited, so make sure to prepare for your visit beforehand. Here are some tips to help get you started.

Epilepsy is usually difficult to diagnose quickly. In most cases, it cannot be confirmed until you have had more than one seizure. It can also be confusing to diagnose because many other conditions, such as migraines and panic attacks, can cause similar symptoms. If you have had a seizure, you will be referred to a neurologist, that is, a doctor who specializes in conditions affecting the brain and nervous system.

Your doctor will ask you for detailed description of your seizures, and any symptoms you may have had before it happened, such as feeling strange before the seizure or experiencing any warning signs. He/she may also consult with anyone who was present at the time and ask them exactly what they saw, especially if you cannot remember the seizure.

The doctor will also ask about your medical and personal history and whether you use any medicines, drugs or alcohol. The doctor will usually run further tests such as:

  • EEG (Electroencephalogram): This is a test that can detect unusual brain activity associated with epilepsy by measuring the electrical activity of your brain through electrodes placed on your scalp. You will be asked to breathe deeply or close your eyes and you may be asked to look at a flashing light. The test will be stopped immediately if it looks like the flashing light could trigger a seizure. In some cases, an EEG may be carried out while you are asleep (sleep EEG). This is a completely painless and side effect free investigation.

  • MRI (Magnetic Resonance Imaging) scan: This is a type of brain scan which uses strong magnetic fields and radio waves to produce detailed images of the inside of your body. It can be used to detect possible causes of the condition, such as defects in the structure of your brain or the presence of a brain tumour. An MRI scanner is a large tube that contains powerful magnets. You will have to lie inside the tube during the scan and it will produce a picture of your brain.

Some people outgrow idiopathic generalized epilepsy and stop having seizures, as is the case with childhood absence epilepsy and a large number of patients with juvenile myoclonic epilepsy.

However, in the event of its persistence, idiopathic generalized epilepsy is usually treated with medications. AEDs (Antiepileptic Drugs) are usually prescribed but should be used carefully, with consideration of medication interactions and potential side effects including:

  • Drowsiness

  • Lack of energy

  • Agitation

  • Headaches

  • Uncontrollable shaking (tremor)

  • Hair loss or unwanted hair growth

  • Swollen gums

  • Rashes

AEDs are available in a number of different forms, including tablets, capsules, liquids and syrups. It is important that you follow any advice about when to take AEDs and how much to take. You should never stop taking your medication suddenly because doing so could cause a seizure. Your doctor will ask you to start with a low dose of an AED, and then gradually increase it within safe limits until your seizures stop. The aim is to achieve maximum seizure control with minimum side effects, using the lowest possible dose of a single medicine.

Medical specialists working with the Mind and Brain Service Line at The Aga Khan University Hospital are equipped to provide comprehensive, state-of-the-art medical care, and discuss with you the measures being undertaken.

The Aga Khan University Hospital offers various support services to help with managing or recovering from the disease or condition. These include but are not limited to nutrition, physiotherapy, rehabilitation, specialized clinics and some patient support groups. Your doctor or nurse will advise you accordingly.
 
The Aga Khan University Hospital offers financial assistance to those who are in need and fulfil the eligibility criteria. For further information, you can contact the Patient Welfare Department. You can find the contact number of the Patient Welfare Department in the ‘Important Numbers’ section on the website homepage.
 
The financial counselling staff is available during office hours, at the main PBSD (Patient Business Services Department), to answer your financial queries on treatments’ costs and authorize admissions on partial deposit as per hospital policies allow. The financial counsellor in the emergency room is open 24/7. You can find the contact number of the Patient Business Services in the ‘Important Numbers’ section on the website homepage.

Your doctor and or nurse will give you specific instructions about the prescribed medication. Please ensure that you take or use the prescribed medicine as advised. It can be dangerous to your health if you self-prescribe. Please inform the doctor or nurse beforehand if you have experienced any adverse reactions to any medications in the past. If you experience any symptoms of drug poisoning, overdose or severe reaction please contact the Pharmacy Service at The Aga Khan University Hospital immediately. You can find the contact number of the Pharmacy Services in the ‘Important Numbers’ section on the website homepage.



The information provided on our website is for educational purposes and not intended to be a substitute for medical advice, diagnosis or treatment. You should always seek the advice of your doctor or other healthcare professional provider.